Scotland in early winter – it was an excellent idea, after all. I stayed with my most marvelous host in the cozy cabin; I ate many clementines, and much toast, and many other tasty things; I cut and split wood*, and made fires; I went on walks with friends and by myself; I watched my hair grow longer and start to curl; and, best of all, I mostly avoided considering cancer. I couldn’t ignore it completely – the “side effects” from chemopause have gotten much more severe, for one thing, and waking up slick with sweat three to four times a night, every night, tends to grab your attention – but I was out of the constant cancer feedback loop, and that was lovely.
I came back with the usual suitcase full of laundry, to the usual stack of mail and accumulated phone messages; to the best housemates in the world; to my Armenian brother Roman meeting me at the airport before he flew off the next day; my house warm and food in the fridge (thanks, Mom!); various rental realities; Christmas hard on my heels; a host of follow-up appointments and a missed dental cleaning; and I’ve been running ‘twixt pillar and post ever since.
The ugly question of Tamoxifen came up again today at my follow-up appointment with my radiation oncologist; she feels I’d be well served by taking it. It is the standard of care, after all; the chemotherapy has already given me all the symptoms of menopause and then some, as well as (most likely) some cognitive damage, so nothing much to lose there and definite gains in risk reduction.
I understand that way of looking at it, I truly do – and I still don’t want to. It’s an agonizing decision, every time, and I agonize over it every time it rears its ugly head – what if I do have a recurrence? How will I live with myself then? But how much more damage do I want to bear, how much more damage can I bear? For what? A 5% to 10% reduction in recurrence against five years of daily reminders and new “side” effects?
The same arguments every time, the same internal debates – and it never gets easier. I am feeling pretty much stressed to the maximum on “side” effects currently, especially since the effects I’m having are displaying a lovely tendency to be greater than the sum of their parts. The night sweats mean I’m never getting a full or good night’s sleep, which adds to general stress levels and increases my emotional lability, which makes me less tolerant of the daily hot flashes (no longer “mini”, btw) and more likely to be a bit less together mentally than usual (language, memory, and executive function). All of this causes more stress, which, in turn, is more likely to cause poor sleep and night sweats, which, in turn….
They’re all additive things, and I’m not looking to add the final straw to the mix.
Now, while it’s true that I could go on Tamoxifen and then stop if the effects were too severe, it’s also true that my body hasn’t finished adjusting to and recovering from the effects of previous treatments yet, it hasn’t reached its new equilibrium – so separating out the effects with any degree of accruacy would prove difficult to impossible. For example, had I started Tamoxifen immediately after radiation, I would have assumed that the current worsening of symptoms was down to Tamoxifen – after all, the symptoms were *much* milder during radiation, very mild hot flashes, no night sweats at all, none of this constant irritating weepiness, and the only change would have been the addition of Tamoxifen – and, honestly, I’d be stopping it right about now rather than facing five years of this.
And stopping it would have no effect, because it wouldn’t be the Tamoxifen that was causing the symptoms, but I’d still be blaming the drug for having caused the problem. I can’t solve for ‘X’ as it is, and until my body settles into some sort of equilibrium, I don’t want to add any more factors to the equation. So, for now, the answer is still ‘no’ .
And tomorrow I see my oncology surgeon, and go through it all again.
*It’s a tiny wood stove and the wood needed to be equally tiny to fit – we’re talking proto-logs here, folks. I still felt very butch indeed.